Idaho, 2008

Hail in Idaho, July 1, 2008

July 1, 2008 · NWS MSO · 1 event in 1 county or zone

A weak upper level low pressure system moved across North Central Idaho on the evening and night of 07/01/2008. This low interacted with a moist and unstable atmosphere and resulted in severe thunderstorms across North Central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A weak upper level low pressure system moved across North Central Idaho on the evening and night of 07/01/2008. This low interacted with a moist and unstable atmosphere and resulted in severe thunderstorms across North Central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 1, 12:00 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 12:00 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
200 PM MDT TUE JUL 1 2008

...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS
AFTERNOON AND THIS EVENING...

.DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS
AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST
OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL
MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND
UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER
VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER
TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL.

IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH
OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO
SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH
THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS
AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF
SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER
THAN PREVIOUSLY THOUGHT.

TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION
WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS.
THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER
MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF
THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE
WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME.
THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT
AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST
OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA.

AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL
SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO
CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS
THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL
THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE.
ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF
WESTERN MONTANA AND NORTH CENTRAL IDAHO.

A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON
THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN
FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE
AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE
SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN.

AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE
BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE
SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD
FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING
THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN
SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO
INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR
SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL.

BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS.
ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES
REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS
FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT
CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME
BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO
WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS
EXPECTED BY EARLY NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST
MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW
MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY
LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE
LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE
MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE
CONTINENTAL DIVIDE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PETRESCU
LONG TERM....VIA
AVIATION...VIA
Hazardous weather outlook, Jul 1, 12:25 PM PST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT TUE JUL 1 2008

IDZ006>010-MTZ005>007-020830-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS
AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY
BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001>004-043-020830-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED
THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME
AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME.
HAIL IS ALSO A THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 3:04 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SE DENT               46.59N 116.16W
07/01/2008  E0.75 INCH       CLEARWATER         ID   PUBLIC

            REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.

&&

DICKERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
July 1, 4:20 PM PST to 4:28 PM PST
Where
Clearwater County, 6 mi NE of Dent
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
46.681, -116.131

Elk River recreation district reported penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122162.